Tips from Other Journals
Unopposed Estrogen Therapy and the Raynaud Phenomenon
Am Fam Physician. 1999 Jan 1;59(1):192.
In women with Raynaud phenomenon, the increased severity of symptoms between menarche and menopause suggest that hormonal factors may have an important role in the pathophysiology of the disorder. Fraenkel and associates conducted a cross-sectional study to examine the association between hormone replacement therapy and Raynaud phenomenon in postmenopausal women participating in the Framingham Offspring Study.
Eight hundred women participated in an examination designed to evaluate the heritability of osteoarthritis. These women were also asked if they experienced unusual sensitivity to cold and change of color (specifically white, blue or red) in their fingers. Participants were defined as having Raynaud phenomenon if they met the criteria in the validated survey instrument or if they described their fingers as being unusually sensitive to cold and turning at least two colors. Women who did not meet either of these criteria were classified as control subjects. Postmenopausal women were defined as women who had undergone natural menopause (no menses for one year or more as a result of natural causes), had bilateral oophorectomy or hysterectomy, and were older than 49 years of age at the fifth examination.
Forty-nine of the 497 women who were postmenopausal were classified as having the Raynaud phenomenon (9.9 percent). None of these patients was classified by the examiners as having a collagen vascular disease, and only two patients had clear evidence of atherosclerotic disease. The prevalence of the Raynaud phenomenon was 8.4 percent among women who were not receiving hormone replacement therapy, 19.1 percent among women receiving estrogen alone and 9.8 percent among women receiving estrogen plus progesterone. This difference was not significant, although the adjusted odds ratio for Raynaud phenomenon was 2.5 in patients taking estrogen alone and 0.9 in patients taking estrogen plus progesterone.
The authors conclude that there is a positive association between unopposed estrogen replacement therapy in postmenopausal women and Raynaud phenomenon. This association is not seen in women who receive combined hormone replacement therapy. Further research using a larger study population is needed to confirm these findings and, if they are confirmed, the authors advise that combined hormone therapy rather than unopposed estrogen therapy should be recommended for postmenopausal women with established Raynaud phenomenon.
Fraenkel L, et al. The association of estrogen replacement therapy and the Raynaud phenomenon in postmenopausal women. Ann Intern Med. August 1, 1998;129:208–11.
Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions